Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I'm sorry to hear that your wrong pup received an a dose of Benadryl. I do need a little more information about him to give you my recommendations.
How long ago did he receive the Benadryl? I know you said at 7:45 but we are likely in different time zones (it's 7:15 where I am now).
Does he have any pre-existing medical conditions, especially a history of glaucoma, primary heart disease or hypertension?
Is he taking any other medications?
How is he behaving now?
Do you have more 3% hydrogen peroxide on hand?
Thanks for your patience with my questions.
In the interest of time if he is 27 pounds he would normally take up to 54mgs at a time, as dogs can take 1mg to 2mg per pound of body weight, so 75mgs is essentially 2-3 times a usual dose. If he has no underlying health problems then this one time high dose is unlikely to cause him any long term trouble.
You may see that he is a bit groggy tonight from the medication, that shouldn't last more then 24 hours or so, but do watch him around stairs so he doesn't stumble. He may also have a rapid heart rate.
Those should be the only side effects that you notice.
But because he's an older guy he may be more affected so if it's been less than 2 hours and you could get him to vomit (give two tablespoons mixed with bread chunks or ice cream take him outside & run him around), then you can avoid any trouble.
Best of luck with your fellow, please let me know if you have any further questions.